Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 22, NWS Austin/San Antonio, TX

April 3, 20089 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 3, 2008, 3:43 PM CDT for 9 counties in Texas. It took effect at Apr 4, 2008, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2008, 3:43 PM CDT (20:43 UTC)
In effect from
Apr 4, 2008, 12:00 PM CDT
Expired
Apr 4, 2008, 7:00 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Edwards County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 23 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 032043
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
343 PM CDT THU APR 3 2008

...RED FLAG WARNING IN EFFECT ON FRIDAY FOR THE EDWARDS PLATEAU
   AND THE RIO GRANDE PLAINS...

.A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION ON FRIDAY. THIS
SYSTEM WILL USHER IN A DRY AIRMASS ON GUSTY NORTHERLY WINDS. RELATIVE
HUMIDITIES WILL FALL BELOW 25 PERCENT IN THE AFTERNOON WITH NORTHERLY
WINDS OF 15 TO 20 MPH.

TXZ183>185-202-203-217>219-228-041100-
/O.NEW.KEWX.FW.W.0022.080404T1700Z-080405T0000Z/
VAL VERDE-EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-FRIO-DIMMIT-
343 PM CDT THU APR 3 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING.

A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION ON FRIDAY. THIS
SYSTEM WILL USHER IN A DRY AIRMASS ON GUSTY NORTHERLY WINDS. RELATIVE
HUMIDITIES WILL FALL BELOW 25 PERCENT IN THE AFTERNOON WITH NORTHERLY
WINDS OF 15 TO 20 MPH. THUS A RED FLAG WARNING WILL BE IN EFFECT
FOR DIMMIT...EDWARDS...FRIO...KINNEY...MAVERICK...REAL...UVALDE...ZAVALA
AND VAL VERDE COUNTIES ON FRIDAY. 

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
1 follow-up statement
000 
WWUS84 KEWX 041000
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT FRI APR 4 2008

...RED FLAG WARNING IN EFFECT ON FRIDAY FOR THE EDWARDS PLATEAU  
 AND THE RIO GRANDE PLAINS...

.A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION TODAY.
THIS SYSTEM WILL USHER IN A DRY AIRMASS ON GUSTY NORTHERLY WINDS.
RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT IN THE AFTERNOON
WITH NORTHERLY WINDS OF 15 TO 20 MPH.

TXZ183>185-202-203-217>219-228-042030-
/O.CON.KEWX.FW.W.0022.080404T1700Z-080405T0000Z/
VAL VERDE-EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-FRIO-DIMMIT-
500 AM CDT FRI APR 4 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING. 

A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION TODAY. THIS
SYSTEM WILL USHER IN A DRY AIRMASS ON GUSTY NORTHERLY WINDS.
RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT IN THE AFTERNOON
WITH NORTHERLY WINDS OF 15 TO 20 MPH. THUS A RED FLAG WARNING WILL
BE IN EFFECT FOR DIMMIT...EDWARDS...FRIO...KINNEY...MAVERICK...
REAL...UVALDE...ZAVALA AND VAL VERDE COUNTIES TODAY.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 3, 3:30 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 3, 3:30 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
330 PM CDT THU APR 3 2008

.DISCUSSION...
THIS AFTERNOON SOUTH CENTRAL TEXAS WAS IN THE WARM SECTOR WITH STRONG
SOUTHERLY WINDS PUMPING MOISTURE NORTHWARD ACROSS THE REGION PRIMING
THE CWFA FOR CONVECTION THIS EVENING AND OVERNIGHT. ATTM SHOWERS
AND THUNDERSTORMS WERE FIRING ALONG THE DRY-LINE ACROSS NORTHWEST
TEXAS TO THE TRANS PECOS. OTHER THUNDERSTORMS WERE DEVELOPING OVER
THE BURRO MOUNTAINS OF NORTHEAST MEXICO. THIS EVENING THE SEVERE
THREAT WILL BE OVER EDWARDS AND VAL VERDE COUNTIES. STORMS
DEVELOPING OVER THE BURRO MOUNTAINS WILL MOVE EASTWARD AND MAY
BECOME SEVERE. THE SEVERE THREAT LATER TONIGHT AND INTO EARLY
FRIDAY MORNING WILL BE ACROSS THE HILL COUNTRY AND THE ADJACENT
EASTERN PORTIONS OF SOUTH CENTRAL TEXAS. A LINEAR CONVECTIVE
COMPLEX IS EXPECTED TO FORM ALONG THE DRY-LINE/COLD FRONT AND
THIS COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SWEEP SOUTHEAST
ACROSS THE CWFA LATE TONIGHT INTO FRIDAY MORNING. CONVECTION WILL
BE EXITING OUR EASTERN COUNTIES DURING THE EARLY AFTERNOON.

THE COLD FRONT WILL BE MOVING ACROSS SOUTH CENTRAL TEXAS FRIDAY
MORNING REACHING THE COAST BY THE AFTERNOON. STRONG NORTHERLY
WINDS WILL USHER IN A DRY AIRMASS FOR THE WEEKEND. AFTERNOON TEMPS
ON FRIDAY WILL RANGE FROM THE UPPER 60S ACROSS THE HILL COUNTRY
TO MID 80S ACROSS OUR SOUTHWEST COUNTIES. THE DRY AIRMASS WILL
RESULT IN A COOL FRIDAY NIGHT WITH LOWS IN THE 50S WITH 40S ACROSS
THE HILL COUNTRY.

THE WEEKEND WILL BE DRY WITH WARM AFTERNOONS AND COOL NIGHTS. DEWPOINTS
WILL BEGIN TO INCREASE SUNDAY AFTERNOON AS THE SFC WINDS BECOME SOUTHEAST
ADVECTING GULF MOISTURE NORTHWARD.

THE UPCOMING WEEK LOOKS TO BE WARM AND HUMID WITH A PERSISTENT FLOW
OFF THE GULF OF MEXICO. THE NEXT UPPER LEVEL STORM SYSTEM AND ATTENDANT
FRONT IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY. THIS WILL BE OUR
NEXT BEST SHOT OF MEASURABLE RAINFALL.

&&

.FIRE WEATHER...
A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION ON FRIDAY. THIS
SYSTEM WILL USHER IN A DRY AIRMASS ON GUSTY NORTHERLY WINDS. RELATIVE
HUMIDITIES WILL FALL BELOW 25 PERCENT IN THE AFTERNOON WITH NORTHERLY
WINDS OF 15 TO 20 MPH. THUS A RED FLAG WARNING WILL BE IN EFFECT
FOR DIMMIT...EDWARDS...FRIO...KINNEY...MAVERICK...REAL...UVALDE...ZAVALA
AND VAL VERDE COUNTIES ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  72  50  79  54 /  40  50  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  65  72  45  77  48 /  40  40  -    0   0
DEL RIO INTL AIRPORT           62  82  50  82  56 /  20  -    0   0   0
SAN ANTONIO INTL AIRPORT       68  76  50  81  54 /  30  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 12 PM TO 7 PM CDT FRIDAY FOR THE FOLLOWING
COUNTIES: DIMMIT...EDWARDS...FRIO...KINNEY...MAVERICK...REAL...
UVALDE...VAL VERDE...ZAVALA.

&&

13/11
Hazardous weather outlook, Apr 3, 3:00 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT THU APR 3 2008

TXZ171>173-183>194-202>209-217>225-228-041100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
300 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS MAY MOVE EAST...OFF OF THE MOUNTAINS
TO THE WEST AND ACROSS VAL VERDE COUNTY AND THE EDWARDS PLATEAU THIS
EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS NORTH CENTRAL AND
WEST TEXAS TONIGHT AND MOVE SOUTHEAST INTO THE NORTHERN HILL
COUNTRY AFTER MIDNIGHT. THERE IS A SLIGHT RISK FOR THESE STORMS TO
BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE COASTAL
PLAINS EAST OF INTERSTATE 35 ON FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY ACROSS VAL VERDE COUNTY AND THE
EDWARDS PLATEAU THIS EVENING...ACROSS THE NORTHERN HILL COUNTRY LATE
TONIGHT...AND ACROSS THE COASTAL PLAINS FRIDAY MORNING.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.